Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Translation equivalence in free groups

Authors: Ilya Kapovich, Gilbert Levitt, Paul Schupp and Vladimir Shpilrain
Journal: Trans. Amer. Math. Soc. 359 (2007), 1527-1546
MSC (2000): Primary 20F36; Secondary 20E36, 57M05
Published electronically: October 16, 2006
MathSciNet review: 2272138
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Motivated by the work of Leininger on hyperbolic equivalence of homotopy classes of closed curves on surfaces, we investigate a similar phenomenon for free groups. Namely, we study the situation when two elements $ g,h$ in a free group $ F$ have the property that for every free isometric action of $ F$ on an $ \mathbb{R}$-tree $ X$ the translation lengths of $ g$ and $ h$ on $ X$ are equal.

References [Enhancements On Off] (What's this?)

  • 1. J. Anderson, Variations on a theme of Horowitz. Kleinian groups and hyperbolic 3-manifolds (Warwick, 2001), 307-341, London Math. Soc. Lecture Note Ser., 299, Cambridge Univ. Press, Cambridge, 2003. MR 2044556 (2005h:57002)
  • 2. M. Bestvina, Degenerations of the hyperbolic space. Duke Math. J. 56 (1988), no. 1, 143-161. MR 0932860 (89m:57011)
  • 3. M. Bestvina and M. Feighn, Outer Limits, preprint, 1993.
  • 4. F. Bonahon, The geometry of Teichmüller space via geodesic currents. Invent. Math. 92 (1988), no. 1, 139-162. MR 0931208 (90a:32025)
  • 5. M. Cohen and M. Lustig, Very small group actions on $ R$-trees and Dehn twist automorphisms. Topology 34 (1995), no. 3, 575-617.MR 1341810 (96g:20053)
  • 6. M. Cohen, M. Lustig and M. Steiner, $ R$-tree actions are not determined by the translation lengths of finitely many elements. Arboreal group theory (Berkeley, CA, 1988), 183-187, Math. Sci. Res. Inst. Publ., 19, Springer, New York, 1991.MR 1105334 (92b:57002)
  • 7. M. Culler and K. Vogtmann, Moduli of graphs and automorphisms of free groups. Invent. Math. 84 (1986), no. 1, 91-119. MR 0830040 (87f:20048)
  • 8. C. Danthony and A. Nogueira, Measured foliations on nonorientable surfaces. Ann. Sci. École Norm. Sup. (4) 23 (1990), no. 3, 469-494. MR 1055445 (91d:57017)
  • 9. R. Horowitz, Characters of free groups represented in the two-dimensional special linear group. Comm. Pure Appl. Math. 25 (1972), 635-649. MR 0314993 (47:3542)
  • 10. I. Kapovich, Currents on free groups, Topological and asymptotic aspects of group theory, 149-176, Contemporary Math. 394, Amer. Math. Soc., 2006. MR 2216713
  • 11. M. Kapovich, Hyperbolic manifolds and discrete groups. Progress in Mathematics, 183. Birkhäuser Boston, Inc., Boston, MA, 2001.MR 1792613 (2002m:57018)
  • 12. C. J. Leininger, Equivalent curves in surfaces. Geom. Dedicata 102 (2003), 151-177. MR 2026843 (2004j:57022)
  • 13. R. C. Lyndon and P. Schupp, Combinatorial Group Theory, Springer-Verlag, 1977. Reprinted in the Classics in Mathematics series, Springer-Verlag, 2000. MR 0577064 (58:28182), MR 1812024 (2001i:20064)
  • 14. W. Magnus, Rings of Fricke characters and automorphism groups of free groups. Math. Z. 170 (1980), no. 1, 91-103.MR 0558891 (81a:20043)
  • 15. J. Morgan and P. Shalen, Valuations, trees, and degenerations of hyperbolic structures. I. Ann. of Math. (2) 120 (1984), no. 3, 401-476.MR 0769158 (86f:57011)
  • 16. J. Morgan and P. Shalen, Degenerations of hyperbolic structures. III. Actions of $ 3$-manifold groups on trees and Thurston's compactness theorem. Ann. of Math. (2) 127 (1988), no. 3, 457-519.MR 0942518 (89e:57010b)
  • 17. J. Smillie and K. Vogtmann, Length functions and outer space. Michigan Math. J. 39 (1992), no. 3, 485-493.MR 1182503 (93j:20054)
  • 18. J. B. Southcott, Trace polynomials of words in special linear groups. J. Austral. Math. Soc. Ser. A 28 (1979), no. 4, 401-412.MR 0562872 (81c:20033)
  • 19. F. Paulin, The Gromov topology on $ R$-trees. Topology Appl. 32 (1989), no. 3, 197-221. MR 1007101 (90k:57015)
  • 20. B. Randol, The length spectrum of a Riemann surface is always of unbounded multiplicity. Proc. Amer. Math. Soc. 78 (1980), no. 3, 455-456. MR 0553396 (80k:58100)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F36, 20E36, 57M05

Retrieve articles in all journals with MSC (2000): 20F36, 20E36, 57M05

Additional Information

Ilya Kapovich
Affiliation: Department of Mathematics, University of Illinois at Urbana-Champaign, 1409 West Green Street, Urbana, Illinois 61801

Gilbert Levitt
Affiliation: Laboratoire de Mathematiques Nicolas Oresme, CNRS UMR 6139, Universite de Caen, BP 5186, 14032 Caen Cedex, France

Paul Schupp
Affiliation: Department of Mathematics, University of Illinois at Urbana-Champaign, 1409 West Green Street, Urbana, Illinois 61801

Vladimir Shpilrain
Affiliation: Department of Mathematics, The City College of New York, New York, New York 10031

Received by editor(s): September 17, 2004
Received by editor(s) in revised form: January 8, 2005
Published electronically: October 16, 2006
Additional Notes: The first author acknowledges the support of the Max Planck Institute of Mathematics in Bonn. The first and the third authors were supported by NSF grant DMS#0404991 and NSA grant DMA#H98230-04-1-0115. The fourth author was supported by NSF grant DMS#0405105
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society